Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 33, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 5:41 PM MDT for Sherman County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 5:41 PM MDT (23:41 UTC)
- Expired
- May 11, 2023, 6:02 PM MDT
- In force
- 21 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Sherman County, KS
The radar
The Goodland radar (KGLD), 15 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 11:22 AM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WFUS53 KGLD 112341
TORGLD
KSC181-120030-
/O.NEW.KGLD.TO.W.0033.230511T2341Z-230512T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
541 PM MDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Sherman County in northwestern Kansas...
* Until 630 PM MDT.
* At 540 PM MDT, a confirmed tornado was located 10 miles south of
Goodland, moving northwest at 10 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado 10 miles to the south
of Goodland.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Goodland and Ruleton.
This includes Interstate 70 in Kansas between mile markers 8 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3920 10169 3915 10178 3930 10199 3939 10175
TIME...MOT...LOC 2340Z 154DEG 7KT 3921 10176
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
TT1 follow-up statement
970
WWUS53 KGLD 120002 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
602 PM MDT Thu May 11 2023
KSC181-120012-
/O.CAN.KGLD.TO.W.0033.000000T0000Z-230512T0030Z/
Sherman KS-
602 PM MDT Thu May 11 2023
...THE TORNADO WARNING FOR SOUTHWESTERN SHERMAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM MDT for northwestern
Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3920 10169 3915 10178 3930 10199 3939 10175
TIME...MOT...LOC 0001Z 154DEG 7KT 3925 10178
$$
TriggWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 5:34 PM MDT, 7 minutes earlier.
Area forecast discussion, May 11, 5:34 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 534 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 532 PM MDT Thu May 11 2023 VFR to IFR conditions forecast for the TAFs. Main threat will be the immediate storm activity near or over both sites. Moderate to heavy rainfall is expected with these storms. Once the storms clear there may be an hour or so of scattered to isolated storm activity. After that IFR clouds move in, lasting into Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 11:30 AM MDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 4:38 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HEAVY RAIN 2 NNW BLAKEMAN 39.84N 101.13W
05/11/2023 M2.41 INCH RAWLINS KS TRAINED SPOTTER
SPOTTER REPORTED 2.41 INCHES OF RAIN TODAY.
(12 HOUR TOTAL).
&&
KAKLocal storm report, May 11, 4:46 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 3 SW WESKAN 38.83N 102.00W
05/11/2023 WALLACE KS TRAINED SPOTTER
SPOTTER REPORTED A MULTI-VORTEX TORNADO JUST
SOUTHWEST OF WESKAN.
&&
KAKLocal storm report, May 11, 4:48 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 3 SE ARAPAHOE 38.82N 102.13W
05/11/2023 CHEYENNE CO TRAINED SPOTTER
TRAINED SPOTTER REPORTED ABOUT 3 MILES
SOUTHEAST OF ARAPAHOE, CO. TORNADOES ARE
SHORT LIVED ONLY LASTING A MINUTE OR SO,
LIFTING, AND DROPPING AGAIN. MULTI-VORTEX
TORNADO REPORTED.
&&
CALocal storm report, May 11, 4:49 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 3 ESE ARAPAHOE 38.83N 102.13W
05/11/2023 CHEYENNE CO TRAINED SPOTTER
SPOTTER REPORTED TWO TORNADOES 2 EAST AND
1.5 MILES SOUTH OF ARAPAHOE.
&&
KAKLocal storm report, May 11, 4:52 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TORNADO 5 ENE WESKAN 38.89N 101.87W
05/11/2023 WALLACE KS TRAINED SPOTTER
REPORT OF A RAIN-WRAPPED, WEAK TORNADO THAT
CROSSED HIGHWAY 40.
&&
CALocal storm report, May 11, 5:24 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FUNNEL CLOUD 13 N SHARON SPRINGS 39.08N 101.79W
05/11/2023 WALLACE KS TRAINED SPOTTER
SPOTTER REPORTED FUNNEL CLOUD.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:03 PM MDT | Special Weather Statement | GLD | Sheridan | 27 min |
| May 10, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 53 min |
| May 10, 6:44 PM MDT | Tornado Warning | GLD | Graham, Sheridan | 46 min |
| May 10, 7:11 PM MDT | Areal Flood Warning | GLD | Gove, Logan, Sherman, Thomas | 13 hr |
| May 10, 7:15 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 60 min |
| May 10, 7:39 PM MDT | Flash Flood Warning | GLD | Sheridan | 66 min |
| May 10, 8:13 PM MDT | Areal Flood Warning | GLD | Decatur, Sheridan | 12 hr |
| May 10, 8:31 PM MDT | Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more | 39 hr |
| May 10, 8:58 PM MDT | Special Weather Statement | GLD | Norton | 32 min |
| May 10, 9:11 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 49 min |
| May 10, 9:59 PM MDT | Special Weather Statement | GLD | Cheyenne, Sherman, Wallace | 46 min |
| May 10, 10:45 PM MDT | Special Weather Statement | GLD | Thomas | 45 min |
| May 10, 11:57 PM MDT | River Flood Advisory | GLD | Decatur | 8 hr |
| May 11, 8:21 AM MDT | Areal Flood Warning | GLD | Decatur, Sheridan, Thomas | 12 hr |
| May 11, 11:02 AM MDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 11:46 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| May 11, 11:56 AM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 16 min |
| May 11, 12:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 11, 12:35 PM MDT | Tornado Warning | GLD | Cheyenne, Rawlins | 25 min |
| May 11, 12:38 PM MDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 12:59 PM MDT | Tornado Warning | GLD | Rawlins | 31 min |
| May 11, 1:02 PM MDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 1:23 PM MDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 1:32 PM MDT | Special Weather Statement | GLD | Thomas | 13 min |
| May 11, 1:55 PM MDT | Tornado Warning | GLD | Sherman | 20 min |
| May 11, 1:58 PM MDT | Flash Flood Warning | GLD | Cheyenne, Sherman, Wallace | 6 hr |
| May 11, 2:15 PM MDT | Tornado Warning | GLD | Rawlins, Thomas | 30 min |
| May 11, 2:26 PM MDT | Tornado Warning | GLD | Gove | 19 min |
| May 11, 2:43 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 34 min |
| May 11, 2:48 PM MDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 6 hr |
| May 11, 2:56 PM MDT | Tornado Warning | GLD | Rawlins | 19 min |
| May 11, 3:01 PM MDT | Tornado Warning | GLD | Thomas | 14 min |
| May 11, 3:13 PM MDT | Tornado Warning | GLD | Rawlins | 17 min |
| May 11, 4:41 PM MDT | Tornado Warning | GLD | Wallace | 19 min |
| May 11, 4:51 PM MDT | Tornado Warning | GLD | Logan, Wallace | 28 min |
| May 11, 4:57 PM MDT | Tornado Warning | GLD | Wallace | 21 min |
| May 11, 5:04 PM MDT | Tornado Warning | GLD | Wallace | 26 min |
| May 11, 5:09 PM MDT | Tornado Warning | GLD | Norton | 8 min |
| May 11, 5:20 PM MDT | Tornado Warning | GLD | Sherman, Wallace | 40 min |
| May 11, 5:28 PM MDT | Tornado Warning | GLD | Logan, Sherman, Thomas, Wallace | 47 min |
| May 11, 5:37 PM MDT | Tornado Warning | GLD | Sherman | 23 min |
| May 11, 5:41 PM MDT | Tornado Warning | GLD | Sherman | 19 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.